Alert archive / Arkansas / Flash Flood Warnings in 2022

Flash Flood Warning 34, NWS Jackson, MS

August 9, 2022Ashley County, Arkansas

NWS Jackson, MS issued this flash flood warning at Aug 9, 2022, 2:18 PM CDT for Ashley County, Arkansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2022, 2:18 PM CDT (19:18 UTC)
Expired
Aug 9, 2022, 6:15 PM CDT
In force
4 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Ashley County, AR

The radar

The Little Rock radar (KLZK), 183 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 3:00 PM CDTFLASH FLOOD1 Wsw North Crossett, ARFLOODING ON MIMOSA STREET AND CHERRY STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 7.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2022-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 852 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2022-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
852 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1177 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

520 
WGUS54 KJAN 091918
FFWJAN
ARC003-092215-
/O.NEW.KJAN.FF.W.0034.220809T1918Z-220809T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
218 PM CDT Tue Aug 9 2022

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Ashley County in southeastern Arkansas...

* Until 515 PM CDT.

* At 218 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain in Montrose and Hamburg. Between 3 and 4 inches of rain 
  have fallen across parts of the warned area. The expected rainfall 
  rate is 2 to 3 inches per hour. Additional rainfall amounts of 1 
  to 3 inches are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Crossett, Hamburg, North Crossett, West Crossett, Portland, 
  Montrose, Old Milo and Snyder.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3319 9146 3307 9211 3307 9213 3310 9213
      3310 9214 3315 9212 3315 9211 3316 9211
      3316 9214 3321 9213 3321 9208 3324 9209
      3324 9207 3325 9207 3326 9205 3327 9204
      3328 9204 3339 9176 3339 9146

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-3 INCHES IN 1 HOUR

$$

NF
1 follow-up statement
052 
WGUS54 KJAN 092153
FFWJAN
ARC003-092315-
/O.EXT.KJAN.FF.W.0034.000000T0000Z-220809T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
453 PM CDT Tue Aug 9 2022

The National Weather Service in Jackson has extended the

* Flash Flood Warning for...
  Ashley County in southeastern Arkansas...

* Until 615 PM CDT.

* At 453 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain in Montrose and Hamburg. Between 3 and 4 inches of rain 
  have fallen. The expected rainfall rate is 1 to 3 inches in 1 
  hour. Additional rainfall amounts of 1 to 2 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Crossett, Hamburg, North Crossett, West Crossett, Portland, 
  Montrose, Old Milo and Snyder.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3319 9146 3307 9211 3307 9213 3310 9213
      3310 9214 3315 9212 3315 9211 3316 9211
      3316 9214 3321 9213 3321 9208 3324 9209
      3324 9207 3325 9207 3326 9205 3327 9204
      3328 9204 3339 9176 3339 9146

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR

$$

AJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 1:26 PM CDT, 52 minutes earlier.

Area forecast discussion, Aug 9, 1:26 PM CDT, 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
126 PM CDT Tue Aug 9 2022

.UPDATE...

Updated for 18Z aviation discussion.

&&

.AVIATION...

18Z TAF discussion:

An area of showers and thunderstorms has developed across parts of
the forecast area, with TSRA likely to impacts several of the TAF
sites before around 00Z Wednesday. A chance for SHRA or TSRA will
continue after that time frame, but confidence in impacts to any
one TAF site are low at this time. Any storms could cause brief
periods of reduced visibility, variable ceilings, and gusty winds.
Another round of showers or storms will develop and begin to
affect the area TAF sites after 12Z Wednesday. There is a chance
for some patches of low stratus or fog late tonight, but with rain
chances around, confidence was low for inclusion in the TAFs yet.
/NF/

&&

.DISCUSSION...

Abundant moisture is in place across our forecast area today.
Regional soundings analyzed PWAT values around 2.0 inches, with
the potential for 2,000-4,000 J/kg of SBCAPE through the afternoon
before convection overturns the atmosphere. Forecast soundings
show a tall/skinny CAPE profile which, when combined with high
PWATs and weak steering flow, would support the potential for
localized heavy downpours. Storms today could produce some
isolated flash flooding, especially given the recent rainfall
around the region. Will introduce a "Limited" threat area for
localized flash flooding into our HWO text and graphics through
tonight to account for isolated heavy downpours. /NF/

Prior discussion below:

Today through tonight...A tropical airmass prevails across the
ArkLaMiss with PWATS ranging around 2.0 inches. This combined
with afternoon heating will kick of afternoon thunderstorms once
again. Expect scattered storms to develop by early afternoon and
continue through much of the day. Lapse rates will be marginal
today, ranging from around 5.2-5.7 C/KM along with very little
flow. With light flow the main risk today will be heavy rainfall,
but a strong storm or two cannot be ruled out. A frontal boundary
will drift closer to the northern portions of the area tonight and
this may help kick off a few storms across the Delta overnight.
High temperatures will be cooler today, topping out around 90
degrees with overnight lows in the low 70s. /15/

Wednesday through Monday: Cooler than normal temperatures with above
normal rain chances are expected Wednesday through Friday. A
backdoor cold front will move through the CWA for the start of the
weekend lowering rain chances in its wake. Temperatures will warm
back to normal Sunday and Monday.

Come Wednesday wl still have a tropical airmass in place with PWATs
above two and a quarter inches. Our CWA will be in the weakness
between a stout mid level high centered near the Four Corners region
and a second a stout mid level high centered just off the southeast
coast. The Four Corners high will expand a little eastward through
Friday while the mid level high off the southeast coast weakens and
allows upper level troughing to deepen down the east coast. This
will help send a backdoor cold front into our northeast most zones
Friday afternoon that looks to stall just south of our southern most
zones by Saturday afternoon. In the wake of the cold front PWATs wl
be knocked down below and inch and a half with surface dewpoints in
the upper 50s to lower 60s over the northeast half of our CWA.
Daytime heating of our moist airmass combined with lower heights
Wednesday through Friday will lead to a decent coverage of storms
each day. Rain chances will be more confined to our southern zones
Saturday and Sunday. Temperatures will warm back to normal Sunday
and Monday but Monday will also see a moisture return. Heat index
values are not expected to be an issue until perhaps Monday
afternoon over portions of our delta where peak heat index values
may approach 105F again provided the deep moisture return occurs as
anticipated. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       89  72  87  71 /  56  30  79  48
Meridian      90  72  89  71 /  50  25  77  40
Vicksburg     91  72  86  71 /  65  44  76  43
Hattiesburg   89  73  87  72 /  56  21  84  32
Natchez       90  72  86  71 /  53  44  75  37
Greenville    90  72  85  71 /  67  44  79  47
Greenwood     91  73  86  71 /  68  44  77  48

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

06/15/22
Hazardous weather outlook, Aug 9, 2:10 PM CDT, 8 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
210 PM CDT Tue Aug 9 2022

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
101915-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
210 PM CDT Tue Aug 9 2022

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Wednesday

FLOODING
THREAT...Limited
TIMING...This afternoon through Wednesday

Localized flash flooding due to heavy downpours will be possible
through the daytime on Wednesday, particularly in low lying and
urban areas.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

NF

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Aug 9, 12:58 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Jackson MS
1258 PM CDT Tue Aug 9 2022

ARZ075-MSZ034-091830-
Chicot AR-Washington MS-
1258 PM CDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of southern Chicot and
southwestern Washington Counties through 130 PM CDT...

At 1257 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chicot Junction, or near Lake Village, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Chicot Junction around 125 PM CDT.
  Eudora around 130 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3326 9145 3338 9121 3315 9100 3303 9133
TIME...MOT...LOC 1757Z 326DEG 9KT 3326 9131

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

NF
Special weather statement, Aug 9, 1:03 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Jackson MS
103 PM CDT Tue Aug 9 2022

MSZ048-091830-
Hinds MS-
103 PM CDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of southwestern Hinds
County through 130 PM CDT...

At 103 PM CDT, Doppler radar was tracking a strong thunderstorm over
Edwards, or 12 miles west of Clinton, moving south at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3235 9069 3234 9063 3237 9064 3243 9045
      3221 9034 3213 9065
TIME...MOT...LOC 1803Z 342DEG 7KT 3233 9055

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

NF
Special weather statement, Aug 9, 1:12 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Jackson MS
112 PM CDT Tue Aug 9 2022

ARZ075-MSZ019-025-034-091900-
Chicot AR-Washington MS-Leflore MS-Sunflower MS-
112 PM CDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of east central Chicot,
southern Sunflower, west central Leflore and central Washington
Counties through 200 PM CDT...

At 112 PM CDT, Doppler radar was tracking a strong thunderstorm over
Holly Ridge, or 7 miles east of Leland, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Indianola around 140 PM CDT.
  Inverness around 145 PM CDT.
  Moorhead and Sunflower around 200 PM CDT.

Other locations impacted by this storm include Arcola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3342 9034 3315 9100 3338 9121 3353 9082
      3353 9076 3355 9076 3363 9054
TIME...MOT...LOC 1812Z 261DEG 15KT 3342 9077

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JNE
Special weather statement, Aug 9, 1:57 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Jackson MS
157 PM CDT Tue Aug 9 2022

MSZ019-025-091930-
Leflore MS-Sunflower MS-
157 PM CDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of east central
Sunflower and central Leflore Counties through 230 PM CDT...

At 157 PM CDT, Doppler radar was tracking a strong thunderstorm near
Itta Bena, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Itta Bena around 200 PM CDT.
  Quito around 205 PM CDT.
  Money around 220 PM CDT.
  Greenwood around 225 PM CDT.

Other locations impacted by this storm include Schlater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3376 9025 3374 9031 3372 9031 3370 9030
      3369 9029 3370 9027 3374 9024 3372 9021
      3361 9010 3361 9012 3360 9010 3351 9010
      3342 9034 3363 9054 3377 9026
TIME...MOT...LOC 1857Z 263DEG 25KT 3354 9038

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JNE

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 12:58 PM CDTSpecial Weather StatementJANChicot32 min
Aug 9, 2:26 PM CDTSevere Thunderstorm WarningJANAshley49 min

Nearby

Flash Flood Warnings in Arkansas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.